Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 103, NWS Rapid City, SD

July 8, 2021Meade County, Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 8, 2021, 8:34 PM MDT for Meade County, Perkins County, Ziebach County, South Dakota. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 8:34 PM MDT (02:34 UTC)
Expired
Jul 8, 2021, 9:30 PM MDT
In force
56 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

Counties Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 112 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 9:07 PM MDTHAIL 2.512 S Faith, SD
Jul 8, 9:35 PM MDTHAIL 2.512 S Faith, SD
Jul 8, 9:40 PM MDTHAIL 11 Ene Bridger, SDPEA TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 3:49 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

652 
WUUS53 KUNR 090234
SVRUNR
SDC093-105-137-090330-
/O.NEW.KUNR.SV.W.0103.210709T0234Z-210709T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
834 PM MDT Thu Jul 8 2021

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ziebach County in west central South Dakota...
  Northeastern Meade County in west central South Dakota...
  Southeastern Perkins County in northwestern South Dakota...

* Until 930 PM MDT.

* At 834 PM MDT, a severe thunderstorm was located 8 miles southwest
  of Usta, or 17 miles northwest of Faith, moving southeast at 50
  mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Faith, Durkee Lake, Red Scaffold and Takini.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows!

&&

LAT...LON 4475 10141 4448 10207 4523 10252 4533 10232
TIME...MOT...LOC 0234Z 322DEG 42KT 4517 10231 

HAIL...2.50IN
WIND...60MPH
 
$$

Eagan
3 follow-up statements
317 
WWUS53 KUNR 090249
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
849 PM MDT Thu Jul 8 2021

SDC093-105-137-090330-
/O.CON.KUNR.SV.W.0103.000000T0000Z-210709T0330Z/
Ziebach SD-Meade SD-Perkins SD-
849 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN ZIEBACH...NORTHEASTERN MEADE AND SOUTHEASTERN
PERKINS COUNTIES...

At 849 PM MDT, a severe thunderstorm was located 8 miles west of
Faith, moving southeast at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Faith, Howes, Red Scaffold, Bridger, Takini and Durkee Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4508 10243 4519 10220 4474 10144 4448 10207
TIME...MOT...LOC 0249Z 328DEG 40KT 4504 10220 

HAIL...2.50IN
WIND...60MPH
 
$$

Eagan
214 
WWUS53 KUNR 090304
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
904 PM MDT Thu Jul 8 2021

SDC105-090314-
/O.CAN.KUNR.SV.W.0103.000000T0000Z-210709T0330Z/
Perkins SD-
904 PM MDT Thu Jul 8 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERKINS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern and west central South Dakota.

LAT...LON 4472 10150 4453 10195 4453 10199 4448 10207
      4494 10234 4505 10206
TIME...MOT...LOC 0304Z 324DEG 42KT 4488 10207 

$$

SDC093-137-090330-
/O.CON.KUNR.SV.W.0103.000000T0000Z-210709T0330Z/
Ziebach SD-Meade SD-
904 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN ZIEBACH AND NORTHEASTERN MEADE COUNTIES...

At 904 PM MDT, a severe thunderstorm was located 7 miles south of
Durkee Lake, or 9 miles south of Faith, moving southeast at 50 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Faith, Howes, Red Scaffold, Bridger, Takini, and Durkee Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4472 10150 4453 10195 4453 10199 4448 10207
      4494 10234 4505 10206
TIME...MOT...LOC 0304Z 324DEG 42KT 4488 10207 

HAIL...2.75IN
WIND...60MPH
 
$$

Eagan
048 
WWUS53 KUNR 090323
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
923 PM MDT Thu Jul 8 2021

SDC093-137-090330-
/O.CON.KUNR.SV.W.0103.000000T0000Z-210709T0330Z/
Ziebach SD-Meade SD-
923 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR SOUTHWESTERN ZIEBACH AND EAST CENTRAL MEADE COUNTIES...

At 922 PM MDT, a severe thunderstorm was located 6 miles north of
Howes, or 21 miles south of Faith, moving southeast at 45 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 907 PM, trained spotters 
         reported tennis ball size hail 12 miles south of Faith.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Red Scaffold, Howes, Bridger and Takini. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4449 10205 4471 10217 4482 10208 4491 10193
      4468 10160 4453 10195 4453 10199
TIME...MOT...LOC 0322Z 334DEG 38KT 4471 10200 

HAIL...2.75IN
WIND...60MPH
 
$$

Eagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 7:50 PM MDT, 44 minutes earlier.

Area forecast discussion, Jul 8, 7:50 PM MDT, 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
750 PM MDT Thu Jul 8 2021

.UPDATE...
Issued at 747 PM MDT Thu Jul 8 2021

The threat of severe thunderstorms is diminishing over far western
South Dakota. Expect the thunderstorms currently over Perkins
county in northwestern South Dakota to continue to track
southeastward along the eastern parts of our forecast area through
the rest of the evening. Severe storms remain possible there.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 240 PM MDT Thu Jul 8 2021

Latest analysis shows an upper ridge over the forecast area with
an upper low approaching northwest. While MLCAPE has risen to
1000-2000J/KG over western South Dakota relatively strong CIN
remains over the area due to warm air aloft. Much drier air exists
over northeastern Wyoming. While some towering CU has developed
in the convergence zone over and to the north of the Black Hills,
so far the convection has been unable to overcome the cap. May
have to wait for the enhanced lift associated with the approaching
upper low to initiate sustained convection. With around 50kts of
0-6km bulk shear expect some discrete long-lived supercells with
very large hail and damaging wind gusts possible, especially over
northwestern SD this evening.

Another upper ridge crossing the area may lead to mostly dry
weather during the day on Friday, with some storms possibly
initiating over the Black Hills in the afternoon. The next
shortwave will affect the area on Friday night, bringing good
chances for showers and thunderstorms into early Saturday due to
moist cyclonic flow and cold advection aloft. Shear will be
sufficient for isolated severe storms late Friday
afternoon and Friday evening. Temperatures will be a bit cooler
than today.

An upper ridge extending northward from the southwestern CONUS
will keep the weather mainly dry on Sunday and Monday, with the
next chances for more widespread showers and storms on Tuesday.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 517 PM MDT Thu Jul 8 2021

Isolated to scattered TSRA are expected tonight, mainly over
western and central SD. Very large hail and wind gusts in excess
of 50 kt will be possible this evening. There is another chance
of thunderstorms on Friday afternoon. Outside of any storms,
expect VFR conditions through the TAF period.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...10
DISCUSSION...10
AVIATION...10
FIRE WEATHER...10
Hazardous weather outlook, Jul 8, 5:41 AM MDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
541 AM MDT Thu Jul 8 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ056-057-
071-091300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Western Crook-Wyoming Black Hills-
Northeastern Crook-
541 AM MDT Thu Jul 8 2021 /641 AM CDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will be possible this
afternoon and evening, mainly from northwestern through south
central SD. Although coverage will be limited, any storm that
develops will be capable of producing very large hail and damaging
winds. Chances are low, but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional rounds of thunderstorms will be possible Friday and
Saturday. A few strong to severe storms may develop again on
Friday, particularly along and south of the I-90 corridor.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-091300-
Southern Campbell-Weston-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected from late this
morning through early this evening. See the RFWUNR product for
more information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-091300-
Northern Campbell-
541 AM MDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Friday and Saturday. A few strong
to severe storms may develop on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 8, 6:42 PM MDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
642 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 N SCENIC              43.86N 102.54W
07/08/2021  M2.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 7:17 PM MDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
717 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             6 NNW KYLE              43.50N 102.22W
07/08/2021  E1.00 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

DYE
Local storm report, Jul 8, 7:30 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
730 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             1 N BISON               45.54N 102.47W
07/08/2021  M2.00 INCH       PERKINS            SD   STORM CHASER

&&

DYE
Local storm report, Jul 8, 7:38 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             8 WSW LODGEPOLE         45.75N 102.80W
07/08/2021  E1.50 INCH       PERKINS            SD   TRAINED SPOTTER

&&

MOSE
Local storm report, Jul 8, 8:08 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
808 PM MDT THU JUL 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             6 W MARTIN              43.17N 101.85W
07/08/2021  M1.50 INCH       BENNETT            SD   EMERGENCY MNGR

            MOSTLY SMALL HAIL...BUT A FEW PING PONG BALLS

&&

EAGAN
Special weather statement, Jul 8, 8:11 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
811 PM MDT Thu Jul 8 2021

SDZ044-090245-
Bennett SD-
811 PM MDT Thu Jul 8 2021

...STRONG THUNDERSTORM OVER SOUTH CENTRAL BENNETT COUNTY...

At 810 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunrise Housing, or 6 miles south of Martin, moving
southeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sunrise Housing and Lacreek Wildlife Refuge.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern South Dakota.

LAT...LON 4307 10184 4314 10177 4319 10167 4300 10144
      4300 10181
TIME...MOT...LOC 0210Z 323DEG 35KT 4307 10174

Eagan

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:14 PM MDTSevere Thunderstorm WarningUNRCuster, Jackson, Oglala Lakota, Pennington61 min
Jul 8, 6:39 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins66 min
Jul 8, 6:58 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach47 min
Jul 8, 7:10 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota65 min
Jul 8, 7:42 PM MDTSevere Thunderstorm WarningUNRPerkins, Ziebach63 min
Jul 8, 7:43 PM MDTSevere Thunderstorm WarningUNRPerkins62 min
Jul 8, 8:11 PM MDTSpecial Weather StatementUNRBennett34 min
Jul 8, 8:32 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach58 min
Jul 8, 9:28 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach62 min
Jul 8, 9:30 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach24 min
Jul 8, 10:25 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette65 min
Jul 8, 11:20 PM MDTSevere Thunderstorm WarningUNRMellette, Todd40 min
Jul 8, 11:56 PM MDTSpecial Weather StatementUNRTripp49 min
Jul 9, 3:41 PM MDTSpecial Weather StatementUNRCuster34 min
Jul 9, 3:57 PM MDTSevere Thunderstorm WarningUNRLawrence, Meade, Pennington12 min
Jul 9, 4:10 PM MDTSpecial Weather StatementUNRCuster35 min
Jul 9, 4:30 PM MDTSpecial Weather StatementUNRCuster15 min
Jul 9, 4:47 PM MDTSpecial Weather StatementUNRCuster28 min
Jul 9, 5:28 PM MDTSpecial Weather StatementUNRCuster32 min
Jul 9, 5:41 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Oglala Lakota28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.